Wisconsin, 2016Hail and Damaging Winds in Wisconsin, July 21, 2016
July 21, 2016 · NWS ARX · 5 events in 3 counties and zones
Thunderstorms moved across north central Wisconsin during the early morning hours of July 21st. Some trees were blown down in Medford (Taylor County) and nickel sized hail fell near Riplinger (Clark County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved across north central Wisconsin during the early morning hours of July 21st. Some trees were blown down in Medford (Taylor County) and nickel sized hail fell near Riplinger (Clark County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 21, 2:36 AM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 21, 2:36 AM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
336 AM CDT THU JUL 21 2016
.SHORT TERM...(Today through Friday)
Issued at 336 AM CDT Thu Jul 21 2016
Problems galore in the short term today. Models have done a terrible
job of depicting the convective potential with this obvious QLCS
squall line moving through MN. Even with convection ongoing across
ND near the 00z init time of the models, most had no clue. But the
positive side of things...the action is going on in the best areas
as diagnosed via conventional mass field analysis. As such, do
anticipate that the ongoing convection will continue southeast
through the northern third of the forecast area this morning, which
was not accounted for in the previous forecast. The rain cooled air,
clouds, and resultant cold pool will throw a huge monkey wrench into
the heat forecast. Still feel there will be a chance for the
atmosphere to recover, and it will still get pretty warm. And the
rain may even add more low level moisture to the equation. But the
cold pool may take some time to overcome, so our actual air
temperature may not end up quite as warm as previously forecast. In
fact, our going temps were 2-7 degrees above the warmest of the
guidance values. So did lower temperatures some. The resulting heat
index values did come down some as well, and some areas may not hit
the actual Excessive Heat Warning criteria. But it will be close,
and will likely still be well into Advisory range. So will just hold
on to the headlines as they are at this point.
Adding further to the story...the few model solutions that actually
have some convection are suggesting that this line may run all the
way down into southern WI and eastern IA. Perusal of other model
fields suggests there should be a lull in the action for a time this
afternoon, so will continue to hold onto that idea. Which also
allows me to keep the rest of the forecast somewhat intact. But if
that actually does happen, temps/sky and the heat headlines are all
in trouble.
This all dovetails into tonight and even Friday as well. Based on
the convection and the strength of the short wave trough that is
causing all of this as it moves into the western Great Lakes, the
surface front is now shown to be down into Iowa by the models. Some
depict more convection along it. If that indeed is where the front
ends up, and we get more rain, we probably are too high for temps
tonight into Friday as well. Lots for the day crew forecasters to
look at, with several significant changes perhaps needed.
.LONG TERM...(Friday night through Wednesday)
Issued at 336 AM CDT Thu Jul 21 2016
The front is expected to lift north again Friday night in advance of
the next short wave that will send a surface low and cold front
through the region for the weekend. Indications are that some
convection will fire along this boundary, but it may be south and
west of the forecast area. The best chance for storms will come
Saturday afternoon and night. There will be a severe risk with these
storms due to ample shear and instability.
A brief respite Monday before another disturbance spreads showers
and thunderstorms into the region for late Tuesday into Wednesday.
Not much time to really dig into this given all of the short term
concerns.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1144 PM CDT Wed Jul 20 2016
Still watching a complex of showers and storms working east out of
North Dakota early this morning. Latest thinking is that these
storms will impact areas north and east of the KRST/KLSE terminals
late tonight through part of the morning hours Thursday, but there
is still a very low risk that storms could briefly impact
especially KLSE. Otherwise, outside of some pesky stratus with a
brief period of IFR ceilings around KRST, not much looks to go
through the day with warm and humid conditions before an
approaching cold front this evening returns small chances for
additional convection. For the moment, with such low confidence,
will only mention a vicinity shower, but of course watch trends
closely.
&&
.ARX Watches/Warnings/Advisories...
WI...Excessive Heat Warning from noon today to 7 PM CDT Friday for
WIZ032>034-041>044-053>055-061.
Excessive Heat Warning from noon today to 10 PM CDT this evening
for WIZ017-029.
MN...Excessive Heat Warning from noon today to 7 PM CDT Friday for
MNZ079-086>088-094>096.
IA...Excessive Heat Warning from noon today to 7 PM CDT Friday for
IAZ008>011-018-019-029-030.
&&
SHORT TERM...MW
LONG TERM...MW
AVIATION...LawrenceHazardous weather outlook, Jul 21, 3:25 AM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
425 AM CDT THU JUL 21 2016
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-221100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
CRAWFORD-RICHLAND-GRANT-
425 AM CDT THU JUL 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND WESTERN INTO SOUTHWEST WISCONSIN
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL MOVE THROUGH PARTS OF SOUTHEAST MINNESOTA AND
WESTERN WISCONSIN THIS MORNING. THE PRIMARY THREAT IS FROM STRONG
WINDS AND LIGHTNING.
HEAT INDEX VALUES WILL THEN RISE TO BETWEEN 100 AND 110 DEGREES
THIS AFTERNOON...AND WILL REMAIN ABOVE 80 TONIGHT. AN EXCESSIVE HEAT
WARNING IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SMALL CHANCE FOR THUNDERSTORMS FRIDAY. SEVERE WEATHER IS
NOT ANTICIPATED. A BETTER CHANCE FOR STORMS IS EXPECTED LATE
SATURDAY AND SATURDAY NIGHT. IN ADDITION TO LOCALLY HEAVY
RAINFALL...SOME OF THOSE STORMS COULD PRODUCE HAIL AND GUSTY WINDS.
THERE MAY ALSO BE SOME THUNDERSTORMS FROM LATE TUESDAY INTO
WEDNESDAY...BUT THAT IS TOO FAR OFF AT THIS TIME TO DETERMINE ANY
SEVERE WEATHER RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH FRIDAY.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
WIZ017-029-221100-
TAYLOR-CLARK-
425 AM CDT THU JUL 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL MOVE THROUGH NORTH CENTRAL WISCONSIN THIS
MORNING. DAMAGING WINDS ARE THE PRIMARY THREAT...BUT SMALL HAIL...
HEAVY RAINFALL...AND FREQUENT LIGHTNING ARE ALSO OF CONCERN.
HEAT INDEX VALUES WILL THEN RISE TO BETWEEN 100 AND 110 DEGREES
THIS AFTERNOON. AN EXCESSIVE HEAT WARNING IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER CHANCE FOR THUNDERSTORMS IS EXPECTED LATE SATURDAY AND
SATURDAY NIGHT. IN ADDITION TO LOCALLY HEAVY RAINFALL...SOME OF
THOSE STORMS COULD PRODUCE HAIL AND GUSTY WINDS.
THERE MAY ALSO BE SOME THUNDERSTORMS FROM LATE TUESDAY INTO
WEDNESDAY...BUT THAT IS TOO FAR OFF AT THIS TIME TO DETERMINE ANY
SEVERE WEATHER RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
MW
In the hours before
Special weather statement, Jul 21, 4:08 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
508 AM CDT THU JUL 21 2016
WIZ017-211030-
TAYLOR-
508 AM CDT THU JUL 21 2016
...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT TAYLOR
COUNTY...
AT 507 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM WINTER TO NEAR PRAIRIE FARM. MOVEMENT WAS
EAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STRONG TO SEVERE
THUNDERSTORMS.
THESE STRONG TO SEVERE STORMS COULD IMPACT TAYLOR COUNTY...INCLUDING
THE FOLLOWING LOCATIONS:
STETSONVILLE...GILMAN...LUBLIN...PERKINSTOWN AND KATHRYN LAKE.
PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.
PERSONS IN CAMPGROUNDS SHOULD BE PREPARED TO SEEK STURDY SHELTER
UNTIL THESE STORMS PASS.
LAT...LON 4512 9015 4512 9020 4503 9020 4503 9032
4509 9092 4538 9092 4538 9007
TIME...MOT...LOC 1007Z 286DEG 37KT 4584 9100 4524 9194
WETENKAMPThunderstorm Wind, Taylor
- When
- July 21, 5:07 AM CST
- Where
- Taylor County, 2.76 mi S of Perkinstown
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 45.160, -90.630
Trees were blown down across various parts of Taylor County.
Thunderstorm Wind, Clark
- When
- July 21, 5:16 AM CST
- Where
- Clark County, 0.69 mi S of Thorp
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 44.960, -90.800
Numerous trees were blown down in Thorp. The fire chief estimated the wind gust speed to be around 60 mph.
Thunderstorm Wind, Taylor
- When
- July 21, 5:19 AM CST
- Where
- Taylor County, 0.85 mi NE of Medford
- Measured
- 47 kt (54 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 45.140, -90.340
Trees were blown down in Medford.
Hail, Clark
- When
- July 21, 5:54 AM CST
- Where
- Clark County, 0.98 mi E of Riplinger
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.830, -90.380
Hail, Adams
- When
- July 21, 7:42 AM CST
- Where
- Adams County, 0.5 mi E of Adams
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.950, -89.810
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 21 to 24, 201629 injured · 20 events
- Rip Current in North Carolina, July 21, 20161 death · 1 event
- Hail and Damaging Winds in Wisconsin, July 21, 2016$201,000 · 1 in hail · 29 events
- Flash Flooding and Hail in Wisconsin, July 21, 2016$211,000 · 1 in hail · 25 events
- Damaging Winds in Michigan, July 21, 2016$294,000 · 78 kt wind · 17 events
- Damaging Winds in Wisconsin, July 21, 2016$350,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Georgia, July 21, 2016$209,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Florida, July 21, 20161 injured · $51,000 · 1 in hail · 6 events
- Damaging Winds in North Carolina, July 21, 2016$50,000 · 55 kt wind · 2 events
- Hail and Damaging Winds in Minnesota, July 21, 2016$30,000 · 1 in hail · 12 events
- Lightning Strike in Florida, July 21, 2016$50,000 · 1 event
- Hail and Damaging Winds in Indiana, July 21, 20163 injured · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646883, 646884, 646878, 646880, 646888.